Maine, 2019Flood in Maine, April 15 to 23, 2019
April 15 to 23, 2019 · NWS CAR · 1 event in 1 county or zone
Several rain events along with the melting of a deep snow pack led to flooding of rivers and streams across Aroostook county. Small river and stream flooding began to develop during the afternoon of the 15th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rain events along with the melting of a deep snow pack led to flooding of rivers and streams across Aroostook county. Small river and stream flooding began to develop during the afternoon of the 15th. Flooding developed in Bridgewater along the Dead Brook which eventually led to the closure of Packard Road and occasionally impacted Route 1 into the morning of the 16th. Additional flooding developed during the morning of the 16th with water occasionally covering portions of Russell Road near Fort Fairfield due to elevated river levels and an ice jam. Route 2 was closed in Island Falls due to flooding along Dyer Brook which kept the road closed for several days. The Saint John River at Fort Kent reached flood stage during the evening of the 22nd and crested around a foot above flood level during the morning of the 23rd. The flooding in Fort Kent mostly affected park land bordering the river. The Fish River at Fort Kent crested slightly under flood stage during the evening of the 23rd. The river approached the bottom of the Main Street Bridge...with mostly lowland flooding along the river. Heavy rains occurred from the 19th into the 20th with totals generally ranging from around an inch to in excess of 2 inches. This rain and continued snow melt worsened the small river and stream flooding from the 20th into the 22nd. During this time many small rivers and streams reached bankfull or overflowed leading to numerous reports of lowland and poor drainage flooding across the region along with road closures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 15, 11:43 AM EST, 2 hours 17 minutes earlier.
Area forecast discussion, Apr 15, 11:43 AM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1243 PM EDT Mon Apr 15 2019
.SYNOPSIS...
Low pressure will cross the region today then exit across the
Maritimes tonight through Tuesday. High pressure will build
into the region Wednesday into Wednesday night, and move east
Thursday. Unseasonably mild and humid air will follow for late
in the week and into the weekend as southwest flow aloft
develops across the region.
&&
.NEAR TERM /THROUGH TONIGHT/...
Update...
Low pressure will cross the region this afternoon with showers
and isolated thunderstorms. A Flood Watch remains in effect
across northern and central portions of the region. High
temperatures will generally range through the 40s across
northern areas, to the mid 50s interior Downeast with lower to
mid 50s along the Downeast coast. Have updated the forecast to
adjust for current conditions along with afternoon temperatures
and shower chances.
Previous Discussion...
A broad area of low pressure is developing across Southern New
England and is progged to track right across Central Maine by
this evening. The warm sector of this storm is going to make a
run at Downeast Maine by midday with a quick surge of moist air,
while Northern Maine stays north of the warm front throughout
the day. This will allow dewpoints and temps to surge near 50
which with S/SW winds off the waters. A strong low level jet
will run up the coast with 925mb winds reaching up to 50kts.
Mixing looks very marginal with the cool water temps and low
stratus preventing these winds from mixing to the surface. The
big sensible weather threat for the day will be the rainfall
though. Could have some locally heavy downpours with this as
PWAT values surge over an inch briefly. Winds will become NW
late this afternoon into the evening as the surface low
continues to deepen and pulls off into New Brunswick province.
Colder air will funnel back in on the backside of the low
tonight. Rain showers will continue across Downeast with the
rain showers beginning to mix with wet snow by midnight across
Northern Maine.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
A deep area of low pressure is expected to be south of
Anticosti Island at 12Z Tue. The low will slowly shift east Tue,
but there will be a strong gradient between the departing low
and high pressure to the west. The model soundings indicate deep
mixing to 750-800H which will lead to a windy day. A northwest
wind will gust to 30 to 40 mph with the strongest wind across
the higher terrain where a few of the typically windy spots
could have a gust to 45 mph. It will remain mostly cloudy across
the far north and mountains with more breaks in the clouds to
the south of the Katahdin Region. A few snow showers are
possible in the north and west in the morning with rain/snow
showers in the afternoon. It should be mainly dry Down East with
nothing more than a brief isolated shower. Temperatures will be
on the cool side with highs in the upper 30s to low 40s north
and 45 to 50 degrees Down East. The wind will diminish with the
loss of daytime heating Tue evening, but with a decent gradient
it will remain breezy all night. Clouds will break up a bit in
the north, but a snow shower will still be possible. Down East,
an evening rain or snow shower in a few spots will give way to a
clear to partly cloudy sky. The wind and clouds in the north
will keep temps from dropping all that much with lows in the
upper 20s and low 30s north to the l/m 30s Down East. Wednesday
will have lighter wind as high pressure builds into the region
from the west. There may still be a decent amount of clouds
around in the morning in the north and mountains, but as drier
air filters into the region the clouds will give way to at least
a p/sunny afternoon. Down East, a partly to mostly sunny day is
expected. Temperatures will moderate a bit with highs in the
m/u 40s north to the low 50s Down East.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
High pressure settles across the FA Wed night and shifts east
of the area Thu. Wed night should be mainly clear and
seasonable. Clouds will be on the increase Thu with the chance
of an afternoon shower as a warm front approaches well ahead of
an area of low pres that moves into the western Great Lakes. The
area will get into the warm sector by Fri with a mild and moist
southwest flow into the weekend. This will mean a lot of clouds
and times of showers. The combination of warm temperatures,
high dew points, and lows remaining above freezing will mean a
lot of snow melt in the far north. The snow melt will lead to
river rises and possible open water flooding. However, there is
uncertainty as to how much rain falls Thu night into Sunday. If
there is heavier basin wide rainfall across central and northern
areas that could be more significant river flooding.
&&
.AVIATION /16Z MONDAY THROUGH FRIDAY/...
NEAR TERM: Generally expect IFR/LIFR conditions across the
region through this afternoon. Low level wind shear is expected
Downeast through early afternoon. Showers with isolated
thunderstorms are expected through the afternoon. Ceilings will
begin to improve by this evening as NW winds bring drier air at
the low levels. Ceilings will continue to improve through the
night, especially at KBGR/KBHB.
SHORT TERM: Predominately MVFR conditions at the Aroostook County
terminals Tue with mostly VFR at the Down East terminals. A
northwest wind will gust to 30-35 knots at times. Patchy MVFR may
linger into Wed morning at the Aroostook County terminals, otherwise
VFR expected into Thu. Conditons will likely lower to IFR to MVFR
in showers and patchy fog Thu night and Fri.
&&
.MARINE...
NEAR TERM: A Small Craft Advisory remains in effect this
afternoon and tonight. Visibilities will be reduced in showers
and fog this afternoon along with isolated thunderstorms, with a
chance of showers early tonight. Winds will increase through
the night with a few gusts possibly approaching gale levels.
SHORT TERM: Small craft advisory conditions will likely continue into
Tue night with conditions to ease to below SCA levels Wed through
Thu morning. Another SCA will likely be needed by Thu afternoon
or evening with SCA conditions likely to persist into the
weekend with strong sw flow.
&&
.HYDROLOGY...
Issued a Flood Watch for ice jam concerns across the north, in
addition to small stream and low land flood concerns. Rivers
will continue to rise over the next 36 hours due to today's rain
and continued snow melt. River ice on the Aroostook and Saint
John watersheds began to move today in response to weakening ice
caused by the warm temperatures this weekend and rising river
levels. Even though it has cooled off, today's rainfall will
continue the sharp trend up on area rivers. Expected rises of an
additional 2 to 5 feet on the Aroostook and Saint John over the
next 2 days will be sufficient to break-up and flush the
remainder of the ice on the rivers moving into this week. Ice
jam flood concerns are relatively limited due to ample
weakening of the ice over the last few weeks this spring. The
major concerns are for ice jam flooding in pre-existing winter
ice jam areas. Backwater is already high at these locations,
with additional ice flows most likely leading to additional
channel blockage and jam issues. Rivers will most likely ice
out towards the end of this week. Second flood threat we are
watching is minor low land and small stream flooding due to
continued snowmelt and rainfall. Some minor river flooding still
isn't out of the cards either on the Mattawamkeag and upper
Piscataquis watersheds, especially if we receive over an inch of
rain today.
A mild and humid air mass is expected across the area Fri
through Sun. It is likely that much of the ice will be flushed
out of the rivers early in the week; however, there is still
significant snow to melt from the central highlands north to the
Saint John Valley. The combination of rapid snow melt and
showers will lead to rises on area rivers, and the potential for
open water flooding. There remains uncertainty as to how much
rain will fall Fri-Sun, which will have an important bearing on
how much the rivers rise and the extent of any possible
flooding.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch through Tuesday morning for MEZ001>006-010-011-031-
032.
MARINE...Small Craft Advisory until 7 PM EDT Tuesday for ANZ050>052.
&&
Near Term...Norcross/Dumont
Short Term...CB
Long Term...CB
Aviation...Norcross/Dumont/CB
Marine...Norcross/CB
Hydrology...Dumont/CBHazardous weather outlook, Apr 15, 2:19 AM EST, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
319 AM EDT Mon Apr 15 2019
MEZ001>006-010-031-160730-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Southern Piscataquis-
319 AM EDT Mon Apr 15 2019
...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and North Woods Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A mild and humid air mass is expected across the region Friday
through Sunday. It is likely that much of the ice will be flushed
out of the rivers early in the week; however, there is still
significant snow to melt from the Central Highlands north to the
Saint John Valley. The combination of rapid snow melt and periods of
rain will lead to additional rises on already swollen area rivers,
leading to the potential for open water flooding. There remains
uncertainty as to how much rain will fall Friday through Sunday,
which will have an important baring on how much the rivers rise and
the extent of any possible flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ015>017-029-030-160730-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
319 AM EDT Mon Apr 15 2019
This Hazardous Weather Outlook is for Coastal DownEast Maine,
Interior DownEast Maine and Penobscot Valley Maine.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ011-032-160730-
Central Penobscot-Northern Washington-
319 AM EDT Mon Apr 15 2019
...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
This Hazardous Weather Outlook is for Far Eastern Maine and
Penobscot Valley Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A mild and humid air mass is expected across the region Friday
through Sunday. It is likely that much of the ice will be flushed
out of the rivers early in the week; however, there is still
significant snow to melt from the Central Highlands north to the
Saint John Valley. The combination of rapid snow melt and periods of
rain will lead to additional rises on already swollen area rivers,
leading to the potential for open water flooding. There remains
uncertainty as to how much rain will fall Friday through Sunday,
which will have an important baring on how much the rivers rise and
the extent of any possible flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-160730-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
319 AM EDT Mon Apr 15 2019
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
Small Craft Advisory
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Flood, Aroostook
- When
- April 15, 2:00 PM EST to April 23, 9:00 PM EST
- Where
- Aroostook County, 0.95 mi SSW of Ft Kent Vlg to 3.55 mi N of Pelletier Siding
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Law Enforcement
- Coordinates
- 47.237, -68.626
Rain and snow melt led to flooding of rivers and streams across Aroostook county from Fort Kent south to Island Falls. Lowland and poor drainage flooding occurred in many areas along with numerous road closures.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Virginia, April 15, 20191 death · $157,000 · EF0 · 49 events
- Tornadoes and Damaging Winds in Delaware, April 15, 20191 injured · EF2 · 8 events
- Flash Flooding in Vermont, April 15, 2019$1.6 million · 3 events
- Tornado in Pennsylvania, April 15, 2019$500,000 · EF1 · 1 event
- Tornado in Pennsylvania, April 15, 2019EF2 · 1 event
- Flooding in Minnesota, April 15 to 21, 2019$560,000 · 8 events
- Flooding and Damaging Winds in Massachusetts, April 15, 2019$44,000 · 55 kt wind · 23 events
- Flooding in Vermont, April 15, 2019$101,000 · 2 events
- Flooding in Minnesota, April 15 to 22, 2019$100,000 · 2 events
- Strong Wind in New York, April 15, 2019$60,000 · 3 events
- Damaging Winds in New York, April 15, 2019$43,000 · 52 kt wind · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 15, 201960 kt wind · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812907.